Montana, 2012

Heavy Snow in Montana, December 11 to 12, 2012

December 11 to 12, 2012 · NWS TFX · 2 events in 1 county or zone

A low pressure system moving over Southwest Montana brought heavy snow to the mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A low pressure system moving over Southwest Montana brought heavy snow to the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 11, 2:11 PM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 11, 2:11 PM MST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
211 PM MST Tue Dec 11 2012

.DISCUSSION...

TONIGHT THROUGH THURSDAY...An upper level high pressure ridge over
the zones will move east tonight. The trof over the eastern Pacific
will move over the west coast, heights aloft over the zones will
begin to fall, and the tight surface gradient across the lee of the
Rockies will weaken this evening. The low pressure trof will move
over the Pacific Northwest Wednesday morning, develop a positive
tilt, and move over the Idaho Panhandle by afternoon. Flow through
the trof will be quite weak and dynamics will be weak as well. An
associated cold front will cross the hiline Wednesday morning. The
low level winds with this front will be rather light and upslope
will have trouble developing saturated conditions...and widespread
precipitation will be light. Northwest flow aloft will develop early
Thursday and high pressure will build through the day. However, a
short wave will move through the northwest flow aloft and develop
another surface trof along the lee of the Rockies. Brisk winds will
remain mainly along the Rockies and adjacent plains. Zelzer

THURSDAY NIGHT THROUGH TUESDAY...Medium range models continue to
show differences to start out the period. The pattern is one of a
Great Basin Low and involves split flow with the northern branch
affecting Montana and the stronger southern branch located over
Southern California. A generally westerly flow aloft will limit
precipitation to the western mountains and to the higher terrain and
mountains of Southwest Montana through Saturday. By Sunday, a weak
upper trof will move across the area but a lack of moisture and weak
forcing will result in only isolated snow over the plains. An upper
ridge will build over the Pacific Northwest Monday and the resulting
northwest flow aloft will keep a slight threat for light snow over
the western portions of the county warning area. Surface low
pressure over eastern Montana will allow for a tightening gradient
and breezy conditions Monday night. Tuesday will see the upper ridge
break down as an upper trof approaches from the west and scattered
light snow will spread east from the Rocky Mountains. Temperatures
will remain near seasonal averages through the period.

&&

.AVIATION...
UPDATED 1730Z.
Weak ridge is over the region with downslope pressure gradients
causing moderate to strong winds across portions of north central
Montana today. Moist flow aloft is bringing numerous snow showers
over the higher terrain of the Rocky Mountain Front with mountain
obscurations likely through the period. Shortwave trough approaches
the state overnight with a Canadian cold front expected to push into
northern portions of central Montana around 12Z Wednesday. Scattered
to numerous snow showers will accompany this disturbance with
IFR/MVFR conditions in and around showers. mpj

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  29  35  22  36 /  10  30  30  10
CTB  21  27  12  33 /  20  40  40  10
HLN  27  36  19  34 /  20  40  40  10
BZN  24  37  18  33 /  10  50  50  10
WEY  22  28  16  27 /  40  70  60  40
DLN  25  36  18  33 /  10  40  40  10
HVR  22  29  13  27 /  20  30  50  10
LWT  26  36  18  35 /  10  40  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING until 9 PM MST this evening Northern Rocky
Mountain Front...Southern Rocky Mountain Front.

&&

weather.gov/greatfalls
Hazardous weather outlook, Dec 11, 3:21 PM MST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MST TUE DEC 11 2012

MTZ009-048-050-122230-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
JUDITH BASIN-
321 PM MST TUE DEC 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM MST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.

MTZ008-010>015-044>047-049-051>055-122230-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
321 PM MST TUE DEC 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Dec 11, 1:00 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MST TUE DEC 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     NON-TSTM WND GST 13 W BYNUM              47.98N 112.59W
12/11/2012  M58 MPH          TETON              MT   MESONET

            DELLWO MCSCN SITE

0537 AM     NON-TSTM WND GST 17 W PENDROY            48.06N 112.67W
12/11/2012  M58 MPH          TETON              MT   MESONET

            58 MPH WIND GUST AT THE THEODORE ROOSEVELT MEMORIAL
            RANCH.

0612 AM     NON-TSTM WND GST 24 WSW CHOTEAU          47.68N 112.66W
12/11/2012  M59 MPH          TETON              MT   MESONET

            59 MPH WIND GUST.

0700 AM     NON-TSTM WND GST HEART BUTTE             48.29N 112.84W
12/11/2012  M53 MPH          PONDERA            MT   MESONET

            53 MPH WIND GUST AT THE HEART BUTTE RAWS LOCATION.

0800 AM     NON-TSTM WND GST 13 WSW SAINT MARY       48.69N 113.71W
12/11/2012  M88 MPH          GLACIER            MT   MESONET

            88 MPH WIND GUST AT THE LOGAN PASS VISITOR CENTER.

0900 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
12/11/2012  M72 MPH          GLACIER            MT   MESONET

            72 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION. TIME
            OF EVENT IS ESTIMATED.

&&

BRUSDA
Local storm report, Dec 11, 1:12 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
112 PM MST TUE DEC 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     NON-TSTM WND GST 15 WNW WOLF CREEK       47.09N 112.37W
12/11/2012  M48 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

            48 MPH WIND GUST AT ROGERS PASS.

&&

BRUSDA
Local storm report, Dec 11, 2:04 PM MST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MST TUE DEC 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
12/11/2012  M58 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            58 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
            GLACIER PARK.

&&

BRUSDA
Local storm report, Dec 11, 2:51 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
251 PM MST TUE DEC 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 2 SSE GEYSER            47.25N 110.48W
12/11/2012  M57 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            57 MPH WIND GUST AT THE DOT SENSOR NEAR GEYSER.

&&

BRUSDA
Local storm report, Dec 11, 3:15 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MST TUE DEC 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST 2 SSE GEYSER            47.25N 110.48W
12/11/2012  M61 MPH          JUDITH BASIN       MT   DEPT OF HIGHWAYS

            61 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF GEYSER.

&&

BRUSDA
Local storm report, Dec 11, 3:17 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MST TUE DEC 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     NON-TSTM WND GST 7 SE HILGER             47.18N 109.25W
12/11/2012  M54 MPH          FERGUS             MT   MESONET

            54 MPH WIND GUST AT THE JUDITH PEAK RAWS LOCATION.

&&

BRUSDA

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Madison

When
December 11, 4:30 PM MST to December 12, 4:30 PM MST
Where
Madison forecast zone
Reported by
COOP Observer

Co-op observer reported heavy snowfall of 12.3 inches in 24 hours; 2 miles WNW of Big Sky, MT.

Heavy Snow, Madison

When
December 12, 2:00 AM MST to 2:00 PM MST
Where
Madison forecast zone
Reported by
SNOTEL

Albro Lake SNOTEL reported heavy snowfall of 11 inches in 12 hours; elevation 8300 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426317, 426316.